Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Brownsville, TX

June 3, 2009Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 3, 2009, 8:28 PM CDT for Starr County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2009, 8:28 PM CDT (01:28 UTC)
Expired
Jun 3, 2009, 9:00 PM CDT
In force
32 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Starr County, TX

The radar

The Brownsville radar (KBRO), 161 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 1.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 040128
SVRBRO
TXC427-040200-
/O.NEW.KBRO.SV.W.0053.090604T0128Z-090604T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
828 PM CDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN STARR COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 900 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING 60 MPH WINDS...7 MILES SOUTHWEST OF EL SAUZ...MOVING SOUTH
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EL SAUZ.
  ROMA.
  ESCOBARES.
  ROSITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING. DAMAGING WIND...LARGE HAIL...
TORRENTIAL RAIN...AND DEADLY LIGHTNING ARE EXPECTED. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2670 9884 2647 9868 2637 9885 2637 9887
      2636 9891 2639 9894 2638 9895 2638 9897
      2640 9898 2641 9904 2653 9906
TIME...MOT...LOC 0128Z 341DEG 14KT 2652 9897

$$

TOMASELLI
1 follow-up statement
000 
WWUS54 KBRO 040144
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
844 PM CDT WED JUN 3 2009

TXC427-040200-
/O.CON.KBRO.SV.W.0053.000000T0000Z-090604T0200Z/
STARR-
844 PM CDT WED JUN 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN STARR COUNTY...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EL SAUZ.
  ROMA.
  GARCENO.
  ROSITA.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  PENNY SIZE HAIL.
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2670 9884 2647 9868 2637 9885 2637 9887
      2636 9891 2639 9894 2638 9895 2638 9897
      2640 9898 2641 9904 2653 9906
TIME...MOT...LOC 0144Z 341DEG 14KT 2646 9895

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:40 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 3, 7:40 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
740 PM CDT WED JUN 3 2009

.DISCUSSION...TORNADIC THUNDERSTORMS HAVE DEVELOPED OVER
BROOKS...HIDALGO AND STARR COUNTIES THIS EVENING. THESE TORNADIC
THUNDERSTORMS ARE MOVING SOUTH TOWARD MCCOOK AND BUILDING WEST TO LA
GLORIA. THESE THUNDERSTORMS HAVE LEFT COPIOUS AMOUNTS OF RAIN IN
FALFURRIAS...WHERE STREET FLOODING IS PREVALENT. THE ATMOSPHERE
REMAINS VERY UNSTABLE AND OUTFLOW BOUNDARIES FROM THE NORTH ARE THE
LIFTING MECHANISM. EXPECT STRONG TO SEVERE THUNDERSTORMS TO CONTINUE
TO MOVE SOUTH INTO CENTRAL AND WESTERN HIDALGO COUNTY.
&&

.PREV DISCUSSION.../ISSUED 144 PM CDT WED JUN 3 2009/500MB RIDGE
ACROSS NORTHERN MEXICO EXPECTED TO BUILD EASTWARD INTO THE STATE THE
NEXT COUPLE OF DAYS. THIS WILL PROVIDE AN INCREASE IN SUBSIDENCE
ACROSS DEEP SOUTH TEXAS WITH LESS IN THE WAY OF CLOUDS AND RAIN
CHANCES THROUGH THE REST OF THE WEEK. TEMPERATURES WILL BE SLIGHTLY
WARMER AS A RESULT. WILL GO AHEAD AND BLEND MET/MAV MOS TEMPERATURES
THE NEXT COUPLE OF DAYS. WITH THE RIDGE ACROSS SOUTH TX THROUGH THE
WEEKEND INTO EARLY NEXT WEEK...VERY WARM AND HUMID CONDITIONS TO
PERSIST WITH NOT MUCH IN THE WAY OF RAIN CHANCES. WITH THE LACK OF
LOW TO MID LEVEL MOISTURE ACROSS THE WESTERN GULF OF MEXICO EARLY
NEXT WEEK...WILL KEEP MENTION OF RAIN CHANCES OUT OF THE FORECAST
GRIDS THROUGH THE REST OF THE PERIOD BUT WOULD NOT BE SURPRISED TO
SEE AN ISOLATED SHOWER OR TWO DURING THE AFTERNOON HOURS MAINLY
ALONG THE SEABREEZE.
&&

.AVIATION...THE INTERACTION BETWEEN AN OLD MCS BOUNDARY MOVING SOUTH
AND THE SEA BREEZE SPARKED SOME EARLY AFTERNOON SHOWERS WITH
EMBEDDED LIGHTNING IN THE VICINITY. THIS ACTIVITY MAY REACH MFE
WITHIN AN HOUR...WITH THE POSSIBILITY OF SEVERE WEATHER PASSING OVER
THE MFE AIRPORT AT 930 TO 10 PM.
&&

.MARINE...LOADED THE LATEST WNAWAVE4 GRIDS...WHICH KEEP SEAS LOW
THROUGH EARLY NEXT WEEK BEFORE FINALLY BUILDING THEM UP TO MODERATE.
OTHERWISE...LIGHT WINDS AND LOW SEAS WILL CONTINUE BECAUSE OF A WEAK
PRESSURE GRADIENT SPREAD OVER THE LOWER TEXAS COAST. THREE FEET SEAS
AT BUOY020 EARLY THIS AFTERNOON ARE COMPOSED MOSTLY OF EAST SWELL.
BEACH REPORTS SHOW SLIGHTLY LOWER SEAS CLOSER IN AND A LOW RISK OF
RIP CURRENTS. MARINE SHOWER ACTIVITY SHOULD TAPER OFF OVER THE NEXT
TWO OR THREE DAYS AS UPSTREAM H5 RIDGING MOVES OVERHEAD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  89  74  91 /  30  10   0   0
BROWNSVILLE          72  92  72  93 /  30  10   0   0
HARLINGEN            71  94  71  95 /  30  10   0   0
MCALLEN              74  98  75 100 /  40  10   0   0
RIO GRANDE CITY      73 100  73 102 /  30  10   0   0
SOUTH PADRE ISLAND   77  87  77  86 /  30  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/66
Hazardous weather outlook, Jun 3, 5:35 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
535 AM CDT WED JUN 3 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-041100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
535 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS DEEP
SOUTH TEXAS TODAY AND TONIGHT. AFTERNOON HEAT INDICES WILL REACH
INTO THE 100 TO 106 DEGREE RANGE. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON HEAT INDICES WILL REACH INTO THE 100 TO 108 DEGREE RANGE
ACROSS MUCH OF DEEP SOUTH TEXAS THROUGH NEXT TUESDAY. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SPEECE

In the hours before

Special weather statement, Jun 3, 5:34 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
534 PM CDT WED JUN 3 2009

TXZ248>257-032300-
INLAND WILLACY-INLAND CAMERON-JIM HOGG-ZAPATA-BROOKS-STARR-HIDALGO-
COASTAL WILLACY-COASTAL CAMERON-KENEDY-
534 PM CDT WED JUN 3 2009

...STRONG THUNDERSTORMS ARE DEVELOPING JUST NORTH OF THE RIO GRANDE
VALLEY...

STRONG THUNDERSTORMS WHICH MAY BECOME SEVERE ARE CURRENTLY FORMING
JUST NORTH OF BROOKS...JIM HOGG AND KENEDY COUNTIES...DRIFTING AND
FORMING SLOWLY SOUTH INTO THE NORTHERN PORTIONS OF THE RIO GRANDE
VALLEY. THESE THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY
AS THEY MOVE INTO THE NORTHERN RIO GRANDE VALLEY. SEVERE
THUNDERSTORMS ARE POSSIBLE IN NORTHERN BROOKS...JIM HOGG AND KENEDY
COUNTIES DURING THE NEXT TWO HOURS. RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR WILL CAUSE LOCALIZED FLOODING AND PONDING ON AREA ROADWAYS.

THE ATMOSPHERE OVER THE RIO GRANDE VALLEY IS VERY UNSTABLE AND A
WEAK COLD FRONT JUST NORTH OF OUR REGION COULD BE ENOUGH TO LIFT OUR
ATMOSPHERE...WITH RAPID DEVELOPMENT OF ANY THUNDERSTORMS TO SEVERE
CRITERIA. REMAIN ALERT TO QUICKLY CHANGING WEATHER CONDITIONS THIS
AFTERNOON AND CONTINUE TO MONITOR COMMERCIAL BROADCASTS AND NOAA
WEATHER RADIO FOR ANY ISSUANCES OF WARNINGS. PHILO

PHILO
Local storm report, Jun 3, 6:38 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
638 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             1 E FALFURRIAS          27.22N 98.13W
06/03/2009  E0.88 INCH       BROOKS             TX   OTHER FEDERAL

            BORDER PATROL CALLED DISPATCHER FOR BROOKS WHO VERIFIED
            NICKEL HAIL 1 MILE EAST OF DOWNTOWN FALFURRIAS.

&&

JPHILO
Local storm report, Jun 3, 6:48 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
648 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     5 E FALFURRIAS          27.22N 98.06W
06/03/2009                   BROOKS             TX   EMERGENCY MNGR

            BROOKS COUNTY EMERGENCY MANAGER REPORTED ROOF BLOWN OFF
            HOUSE 5 MILES EAST OF THE CITY OF FALFURRIAS.

&&

JPHILO
Local storm report, Jun 3, 6:51 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
651 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      1 E FALFURRIAS          27.22N 98.13W
06/03/2009                   BROOKS             TX   COUNTY OFFICIAL

            BROOKS COUNTY EM REPORTED 1 FOOT OF WATER IN THE STREETS
            OF FALFURRIAS.

&&

JPHILO
Local storm report, Jun 3, 8:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
803 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FUNNEL CLOUD     2 N EDINBURG            26.32N 98.16W
06/03/2009                   HIDALGO            TX   PUBLIC

            PUBLIC REPORTED A FUNNEL CLOUD 2 MILES NORTH OF HIGHWAY
            281 IN EDINBURG.

&&

JPHILO
Local storm report, Jun 3, 8:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
820 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FUNNEL CLOUD     3 N EDINBURG            26.34N 98.16W
06/03/2009                   HIDALGO            TX   LAW ENFORCEMENT

            EDINBURG PD REPORTS NUMEROUS PUBLIC REPORTINGS OF FUNNEL
            CLOUDS IN THE REGION.

&&

JPHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:11 PM CDTSevere Thunderstorm WarningBROStarr19 min
Jun 3, 7:27 PM CDTTornado WarningBROHidalgo, Starr33 min
Jun 3, 7:36 PM CDTAreal Flood AdvisoryBROBrooks54 min
Jun 3, 7:56 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr34 min
Jun 3, 8:08 PM CDTSevere Thunderstorm WarningBROStarr22 min
Jun 3, 8:25 PM CDTSevere Thunderstorm WarningBROHidalgo35 min
Jun 3, 8:38 PM CDTAreal Flood AdvisoryBROHidalgo67 min
Jun 3, 9:27 PM CDTSevere Thunderstorm WarningBROStarr, Zapata16 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.